Virginia, 2021

Flash Flood in Virginia, August 14 to 15, 2021

August 14 to 15, 2021 · NWS AKQ · 1 event in 1 county or zone

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms in advance of a cold front produced heavy rain which caused flash flooding across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 14, 9:00 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 14, 9:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1000 PM EDT Sat Aug 14 2021

.SYNOPSIS...
A cold front will cross the area tonight, then stall over the
Carolinas Sunday and Monday. Several waves of low pressure will
move along this boundary, resulting in unsettled weather conditions
through mid week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 955 PM EDT Saturday...

Widespread coverage of SHRAs/tstms this evening...esp across
central/ern VA. Cold front situated just N of the FA...across
nrn VA-MD-DE. That front is expected to sink slowly S overnight
along w/ continued SHRAS/SCT tstms. Locally heavy rain still
psbl but not expected to be widespread. The front reaches the
NC-VA border Sun morning. Winds behind the front become NNW.
Lows Lows in the u60s NW to the m70s far SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY NIGHT/...
As of 300 PM EDT Saturday...

The front will stall then slowly wash out across the Carolinas
Sun thru Tue with svrl waves of low pres progged to move east.
The first such wave is late Sun aftrn/Sun nite where likely to
cat PoPs will be in the grids across the Piedmont with chc PoPs
across the east. Although the threat for any svr storms will be
low, it appears the threat here will be anthr round of lclly hvy
rainfall. Would like to see how much rain we get tonite before
considering any flood related headlines. Addntl waves of low
pres will keep PoP chcs alive both Mon and Tues, highest PoPs
west, lower east. Cooler as the high to the north keeps an onshore
flow going thru the period. Highs each day from the lwr 80s north
to mid 80s south.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 300 PM EDT Saturday...

High pressure shifts off the New England coast late next week. Waves
of moisture from the south and se will likely keep the threat for
shwrs/storms going each day. Given the continued westward movement
of Fred, will cap PoPs across the Piedmont at 40-50% with 20-30%
across the east for now. Highs Wed 80-85, mid 80s Thurs and mid-upr
80s Fri/Sat. Lows upr 60s-lwr 70s.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
As of 721 PM EDT Saturday...

Convection continuing from S of RIC to INVOF PHF/ORF causing
ocnl flight restrictions due to IFR/MVFR VSBYS. Additional
SHRAs/psbl tstms until after midnight. Lo prob for ST (IFR/MVFR
CIGS) by late tonight/early Sun morning...esp at RIC/PHF/ORF.
A front will stall near the NC/VA border Sun resulting in a
prolonged period of MVFR conditions into early next week.
Periods of MVFR ceiling and SHRAs/tstms will persist Sun
afternoon through Tuesday as tropical moisture streams north
into the FA.

&&

.MARINE...
As of 300 PM EDT Saturday...

Afternoon wx analysis shows a weak sfc trough near the local
waters, with a cold front still to our NW. High pressure remains
over the wrn Atlantic (well offshore of the local area), with a
second ~1026mb sfc high now centered over the wrn Great Lakes. Winds
are generally SW 5-10 kt over the marine area, with a local sea
breeze component evident once again. Waves are ~1 ft, with 2-3 ft
seas.

Sub-SCA conditions are expected to prevail for the remainder of the
weekend into early next week. The aforementioned cold front drops
across the waters from NW to SE late tonight through Sunday, with
winds turning to the N then NE following the FROPA by Sunday. Wind
probs continue to keep winds sub-SCA, but a period of 10-15 kt NE
winds is likely over the coastal waters N of Cape Charles and across
much of the Ches Bay on Sun. Timing for these winds is during the
morning north/midday-aftn in the lower bay and SE VA coastal waters.
Highest gusts (to ~20 kt) are still expected to remain confined to
the coastal waters N of Parramore Island. Winds veer to the E and
diminish to 5-10 kt by Sunday night.

Winds remain onshore into early next week, as the weakening cold
front stalls across the coast of eastern NC just south of the region
and washes out. Winds become S-SE by midweek, remaining sub-SCA
throughout the period. Seas will generally be 2-3 ft through early
next week...with 1-2 ft waves on the Bay.

Will maintain a low risk for rip currents through the remainder of
the weekend (and Monday).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...MPR
LONG TERM...MPR
AVIATION...ALB/MPR
MARINE...ERI
Hazardous weather outlook, Aug 14, 2:20 PM EST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
320 PM EDT Sat Aug 14 2021

MDZ021>025-VAZ048-060>062-064>069-075-079-080-099-509>517-519-521-
151930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Brunswick-Dinwiddie-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Western King and Queen-Western Essex-
320 PM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Tonight.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ012>017-030>032-102-VAZ076>078-081>090-092-093-095>098-100-518-
520-522>525-151930-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Richmond-Northumberland-
Lancaster-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Eastern King William-Eastern King and Queen-Eastern Essex-York-
Newport News-Hampton/Poquoson-
320 PM EDT Sat Aug 14 2021

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Slow moving thunderstorms just ahead of a cold front will result in
the potential for localized flash flooding tonight. In addition,
isolated severe storms with damaging wind gusts are possible early
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 14, 8:05 PM EST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
905 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     MARINE TSTM WIND 5 SSE IRONSHIRE         38.21N 75.20W
08/14/2021  M48 MPH          ANZ650             MD   MESONET

            MESONET STATION XAST ASSATEAGUE SOUTH POINT.

&&

BUTNER
Local storm report, Aug 14, 8:09 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
909 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     MARINE TSTM WIND 2 ESE MESSICK           37.11N 76.32W
08/14/2021  M50 MPH          CITY OF POQUOSON   VA   MESONET

            MESONET STATION XPOQ POQUOSON.

&&

BUTNER
Local storm report, Aug 14, 8:11 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     MARINE TSTM WIND CAPE HENRY              36.93N 76.01W
08/14/2021  M59 MPH          CITY OF VIRGINIA BEVA   MESONET

            MESONET STATION XHEN CAPE HENRY.

&&

BUTNER
Special weather statement, Aug 14, 8:17 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wakefield VA
917 PM EDT Sat Aug 14 2021

VAZ061-062-068-069-510-511-513-515-150200-
Goochland VA-Western Chesterfield VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-Powhatan VA-
Amelia VA-Cumberland VA-Eastern Louisa VA-
917 PM EDT Sat Aug 14 2021

...Strong thunderstorms will impact portions of Cumberland,
Goochland, west central Hanover, northwestern Amelia and Powhatan
Counties through 1000 PM EDT...

At 917 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Goochland to near Guinea Mills. Movement
was east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Powhatan, Goochland, Cumberland, Amelia Courthouse, Cartersville,
Tuckahoe, Gum Spring, Oilville, Guinea Mills, Manakin, Tobaccoville,
Trenholm, Morven, Lakeside Village, Macon, Sabot, Wyndham, Sunnyside,
Chula and Ballsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3762 7826 3766 7824 3772 7813 3780 7787
      3779 7753 3747 7772 3732 7797 3734 7823
      3737 7824 3736 7825 3736 7826 3734 7826
      3735 7828 3734 7828 3735 7846
TIME...MOT...LOC 0117Z 265DEG 19KT 3771 7791 3740 7834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Butner
Special weather statement, Aug 14, 9:37 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1037 PM EDT Sat Aug 14 2021

MDZ021-150300-
Dorchester-
1037 PM EDT Sat Aug 14 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN DORCHESTER
COUNTY...

At 1037 PM EDT, a strong thunderstorm was located near Taylors
Island, moving east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Cambridge, Secretary, University Of Maryland Center For Environmental
Studies, East New Market, Church Creek, Madison, Taylors Island,
Woolford, Hudson, Linkwood and Lloyds.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 7586 3845 7631 3849 7634 3849 7627
      3853 7623 3851 7621 3856 7621 3853 7628
      3857 7631 3860 7626 3862 7628 3863 7624
      3860 7621 3863 7617 3859 7616 3860 7614
      3858 7611 3857 7603 3865 7596
TIME...MOT...LOC 0237Z 250DEG 15KT 3856 7632

Poche
Special weather statement, Aug 14, 10:05 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1105 PM EDT Sat Aug 14 2021

MDZ021-022-150345-
Dorchester-Wicomico-
1105 PM EDT Sat Aug 14 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DORCHESTER
COUNTY...

At 1105 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles north of Taylors Island to near
Sharptown. Movement was northeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cambridge, Hurlock, Taylors Island, Sharptown, Secretary, Vienna,
University Of Maryland Center For Environmental Studies, East New
Market, Mardela Springs, Galestown, Church Creek, Brookview,
Eldorado, Madison, Hudson, Lloyds, Woolford and Linkwood.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3868 7580 3869 7576 3864 7571 3846 7569
      3848 7633 3849 7634 3849 7627 3853 7623
      3851 7621 3856 7621 3853 7628 3857 7631
      3860 7626 3863 7629 3860 7621 3863 7617
      3859 7616 3857 7603 3868 7594 3870 7583
TIME...MOT...LOC 0305Z 240DEG 8KT 3857 7631 3851 7567

Poche

The radar

The Norfolk radar (KAKQ), 93 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hanover

When
August 14, 10:15 PM EST to August 15, 12:00 AM EST
Where
Hanover County, 1.29 mi ESE of Ashland to 1.38 mi SE of Ashland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.740, -77.460

Route 657 (Ashcake Road) eastbound lanes were briefly closed due to water running over the roadway. The road remained partially closed due to water on road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982353.